Acta Mathematica Hungarica

, Volume 128, Issue 4, pp 358–368 | Cite as

Covering properties which, under weak diamond principles, constrain the extents of separable spaces

  • C. Morgan
  • S. G. Da Silva


We show that separable, locally compact spaces with property (a) necessarily have countable extent — i.e., have no uncountable closed, discrete subspaces — if the effective weak diamond principle ⋄(ω,ω,<) holds. If the stronger, non-effective, diamond principle Φ(ω,ω,<) holds then separable, countably paracompact spaces also have countable extent. We also give a short proof that the latter principle implies there are no small dominating families in ω 1 ω.

Key words and phrases

locally compact space property (a) parametrized weak diamond principle countable paracompactness 

2000 Mathematics Subject Classification

primary 54D20, 54A25, 03E65 secondary 54D45, 54A35, 03E05, 03E35, 03E75 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. V. Arhangel’skii, Relative topological properties and relative topological spaces, Topology Appl., 70 (1996), 87–99.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    A. V. Arhangel’skii, and H. M. M. Genedi, Beginnings of the theory of relative topological properties, in: General Topology. Spaces and Mappings (MGU, Moscow, 1989) 348 pp. (in Russian).Google Scholar
  3. [3]
    K. J. Devlin, and S. Shelah, A weak version of ⋄ which follows from 2 0 < 2 1, Israel J. Math., 29 (1978), 239–247.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    E. K. van Douwen, Jones’s lemma and inaccessible cardinals, in: General Topology and Modern Analysis (Proc. Conf., Univ. California, Riverside, Calif., 1980), pp. 399–403. Academic Press (New York, 1981).Google Scholar
  5. [5]
    A. Dow and J. Vermeer, An example concerning the property of a space being Lindelöf in another, Topology Appl., 51 (1993), 255–260.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    C. H. Dowker, On countably paracompact spaces, Canad. J. Math., 3 (1951), 219–224.MathSciNetGoogle Scholar
  7. [7]
    W. Fleissner, Separation properties in Moore spaces, Fund. Math., 98 (1978), 279–286.zbMATHMathSciNetGoogle Scholar
  8. [8]
    G. Gruenhage, Generalized metric spaces, in: Handbook of Set Theoretic Topology (eds. K. Kunen, and J. E. Vaughan), Elsevier S.P., North-Holland (Amsterdam, 1984), pp. 423–501.Google Scholar
  9. [9]
    P. M. Gartside and A. Glyn, Relative separation properties, Topology Appl., 122 (2002), 625–636.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    C. Good, R. Knight and I. S. Stares, Monotone countable paracompactness, Topology Appl., 101 (2000), 281–298.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    R. Hodel, Moore spaces and wΔ-spaces, Pacific J. Math., 38 (1971), 641–652.zbMATHMathSciNetGoogle Scholar
  12. [12]
    K. P. Hart, J. Nagata and J. E. Vaughan, (eds.) Encyclopedia of General Topology, Elsevier (Amsterdam, 2004).zbMATHGoogle Scholar
  13. [13]
    T. Jech, Set Theory, Academic Press (New York, 1978).Google Scholar
  14. [14]
    F. B. Jones, Concerning normal and completely normal spaces, Bull. Amer. Math. Soc., 43 (1937), 671–677.CrossRefMathSciNetGoogle Scholar
  15. [15]
    H. J. K. Junnila, §d13: Generalizations of Paracompactness in [12], pp. 198–201.Google Scholar
  16. [16]
    P. Komjáth, Shelah’s proof of diamond, preprint, 3pp. ( Scholar
  17. [17]
    M. V. Matveev, Some questions on property (a), Questions and Answers in General Topology, 15 (1997), 103–111.zbMATHMathSciNetGoogle Scholar
  18. [18]
    J. T., Moore, M. Hrušák and M. Džamonja, Parametrized ⋄ principles, Trans. Amer. Math. Soc., 356 (2004), 2281–2306.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    C. J. G. Morgan and S. G. da Silva, Almost disjoint families and “never” cardinal invariants, Comment. Math. Univ. Carolin., 50 (2009), 433–444.MathSciNetGoogle Scholar
  20. [20]
    P. J. Nyikos, §d14: Countable Paracompactness, Countable Metacompactness and Related Concepts in [12], pp. 202–203.Google Scholar
  21. [21]
    D. V. Ranchin, On compactness modulo an ideal, Dokl. Akad. Nauk SSSR, 202 (1972), 761–764 (in Russian).MathSciNetGoogle Scholar
  22. [22]
    A. Roslanowski and S. Shelah, Lords of the iteration, preprint, 43pp. ( Scholar
  23. [23]
    M. E. Rudin, I. S. Stares and J. E. Vaughan, From countable compactness to absolute countable compactness, Proc. Amer. Math. Soc., 125 (1997), 927–934.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    S. G. da Silva, Property (a) and dominating families, Comment. Math. Univ. Carolin., 46 (2005), 667–684.zbMATHMathSciNetGoogle Scholar
  25. [25]
    S. G. da Silva, On the presence of countable paracompactness, normality and property (a) in spaces from almost disjoint families, Questions and Answers in Gen. Topology, 25 (2007), 1–18.zbMATHGoogle Scholar
  26. [26]
    S. G. da Silva, Large cardinals and topology: a short retrospective and some new results, Logic Journal of the IGPL, 15 (2007), 433–443.zbMATHCrossRefGoogle Scholar
  27. [27]
    R. M. Stephenson, Jr., Initially κ-compact and related spaces, in: Handbook of Set Theoretic Topology (eds. K. Kunen and J. E. Vaughan), Elsevier S.P., North-Holland (Amsterdam, 1984), pp. 603–632.Google Scholar
  28. [28]
    P. J. Szeptycki, Uncovering separation properties in the Easton models, Topology Proceedings, 19 (1994), 307–319.zbMATHMathSciNetGoogle Scholar
  29. [29]
    W. S., Watson, Separation in countably paracompact spaces, Trans. Amer. Math. Soc., 290 (1985), 831–842.zbMATHMathSciNetGoogle Scholar
  30. [30]
    Y. Yasui, §b2: Relative Properties in [12], pp. 33–36.Google Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity College LondonLondonUK
  2. 2.Instituto de MatemáticaUniversidade Federal da BahiaSalvadorBrazil

Personalised recommendations